Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Jackson, KY

June 5, 2007Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 5, 2007, 2:01 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2007, 2:01 PM EDT (18:01 UTC)
Expired
Jun 5, 2007, 2:45 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:13 PM EDTTSTM WND DMG5 Ne Mount Sterling, KYPOWER POLE A TREE AND POWER LINES BLOWN DOWN ON BUNKER HILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 051801
SVRJKL
KYC011-173-051845-
/O.NEW.KJKL.SV.W.0040.070605T1801Z-070605T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
201 PM EDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY IN EAST CENTRAL KENTUCKY
  NORTHERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 245 PM EDT

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SIDEVIEW...OR 6 MILES NORTHWEST OF MOUNT STERLING...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOOPS AND MOUNT STERLING BY 210 PM EDT...
  EWINGTON BY 215 PM EDT...
  FLAT CREEK AND GATEWOODS STATION BY 220 PM EDT...
  HOWARDS MILL AND COONS STATION BY 225 PM EDT...
  STEPSTONE...UPPER SPENCER AND LOWER SPENCER BY 230 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3823 8407 3806 8412 3792 8362 3816 8355

$$

GREIF
2 follow-up statements
000 
WWUS53 KJKL 051815
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EDT TUE JUN 5 2007

KYC011-173-051845-
/O.CON.KJKL.SV.W.0040.000000T0000Z-070605T1845Z/
BATH KY-MONTGOMERY KY-
215 PM EDT TUE JUN 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN MONTGOMERY AND BATH COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR NEAR MOUNT STERLING...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROOKS...PRESTON...WALKERS CROSSING AND KENDALL SPRINGS BY 220 PM
  EDT...
  OLYMPIA BY 225 PM EDT...
  OLYMPIA SPRINGS AND SALT LICK BY 230 PM EDT...
  YOUNG SPRINGS BY 235 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3823 8407 3806 8412 3792 8362 3816 8355

$$
TPJ
000 
WWUS53 KJKL 051843
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
239 PM EDT TUE JUN 5 2007

KYC011-173-051849-
/O.EXP.KJKL.SV.W.0040.000000T0000Z-070605T1845Z/
BATH KY-MONTGOMERY KY-
239 PM EDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND BATH
COUNTIES EXPIRES AT 245 PM EDT...

A TREE WAS REPORTED BLOWN DOWN ON BUNKER HILL ROAD IN MONTGOMERY 
COUNTY.

LAT...LON 3823 8407 3806 8412 3792 8362 3816 8355

$$

JOHNSTONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:40 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 10:40 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EDT TUE JUN 5 2007

.SHORT TERM.../THE REST OF TODAY/...UPDATED

14Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER NEW ENGLAND
WITH ANOTHER COLD FRONT STRETCHING FROM NEAR BUF SOUTHWEST TO JUST
NORTH OF THE OHIO RIVER. THE NEXT SHORTWAVE TROUGH SHOWS UP WELL IN
THE WATER VAPOR LOOP...UP TO 12Z...AS IT DROPS SOUTHEAST THROUGH
NORTHWEST INDIANA. AHEAD OF THIS...A BAND OF SHOWERS ARE PUSHING EAST
INTO SOUTHWEST OHIO. MEANWHILE...ACROSS EAST KENTUCKY...SKIES ARE
PARTIALLY COVERED WITH CU...WITH SOME FAIRLY LOW CLOUD BASES AT 2K
FEET OR LESS...QUITE A CHANGE FROM JUST A FEW DAYS AGO. TEMPERATURES
THROUGH THE AREA ARE ON TRACK WITH THE FORECAST...BUT CAN ALWAYS USE
A LITTLE TWEAKING TOWARD CURRENT CONDITIONS. DO EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EAST KENTUCKY AGAIN THIS
AFTERNOON IN ADVANCE OF THAT SHORTWAVE AND ITS SFC COLD FRONT. THE
FORECAST HAS THIS IN HAND...BUT WILL MAKE SOME ADJUSTMENTS TOWARD
CURRENT CONDITIONS AND RADAR TRENDS. UPDATES OUT SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/
ANOTHER SHORT WAVE WILL BE MOVING THROUGH THIS AFTERNOON AND THERE
IS STILL ENOUGH COLD AIR ALOFT TO BE ABLE TO GENERATE SOME LIFTED
INDEX VALUES TO AROUND -2 THIS AFTERNOON. THE SHEAR WILL BE MARGINAL
AND THE CAPE MAY GET IN THE 500 TO 600 RANGE. ALL IN ALL...THE
CHANCES FOR SEVERE THUNDERSTORMS IS PRETTY LOW...HOWEVER ONE OR TWO
MAY DEVELOP WITH OUTFLOW BOUNDARY INTERSECTIONS OR CELL MERGERS. THE
THUNDERSTORMS SHOULD BE DIEING SHORTLY AFTER MIDNIGHT AND THEN SOME
PATCHY GROUND FOG WILL BE FORMING AND MAY BECOME DENSE IN
PATCHES...ESPECIALLY IN SHELTERED RIVER VALLEYS AND IN LOCATIONS THAT
RECEIVE THE MOST RAINFALL THIS AFTERNOON. WEDNESDAY THROUGH THURSDAY
NIGHT WILL BE WARM AND DRY. THE MODELS DID BACK OFF SOME OF THE HIGH
TEMPERATURES AND I TRENDED THE TEMPS DOWN A LITTLE TO REFLECT THE
MODEL TRENDS.

.LONG TERM.../FRIDAY THROUGH MONDAY/

THE 18Z AND 00Z MODELS RUNS REALLY BACKED OFF THE WARMING TREND. DID
A QUICK UPDATE TO THE LONG TERM TO REFLECT THE CURRENT MODEL TRENDS.
A FRONT WILL BE APPROACHING THE AREA FROM THE WEST ON FRIDAY. IT WILL
MOVE THROUGH FRIDAY NIGHT AND THEN ON SATURDAY...HIGH PRESSURE WILL
BUILD IN. THEN ON SUNDAY...ANOTHER SYSTEM WILL BE APPROACHING FROM
THE WEST. THIS SYSTEM WILL LINGER OVER THE AREA THROUGH MONDAY. THE
ONE CONCERN I HAVE IS THAT THIS WAS SUCH A BIG SWING IN THE PREVIOUS
MODELS...THAT THE SWINGING IS NOT DONE YET. AS SUCH...MY CONFIDENCE
LEVEL IS LOW FOR THE SATURDAY THROUGH MONDAY TIME FRAME.

&&

.AVIATION.../12Z TO 12Z/

SOME VALLEY FOG AND STRATUS IS QUICKLY BURNING OFF THIS MORNING. MAY
STILL BE A FEW SPOTS WITH SOME MVFR CONDITIONS...BUT WILL BE ALL VFR
BY 8:30 AM. AFTER 16Z TODAY...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS THE AREA. CONDITIONS WILL BE GENERALLY
MVFR IN THE SHOWERS...HOWEVER WILL DROP DOWN TO IFR IN THE VERY
HEAVIEST SHOWER CORES. AFTER MIDNIGHT...THE CONVECTION WILL BE
DROPPING OFF JUST IN TIME FOR SOME PATCHY FOG TO DEVELOP. THE PATCHY
FOG WILL BE MOSTLY MVFR...HOWEVER THERE WILL BE SOME PATCHES OF IFR
AS WELL...MOSTLY IN RIVER VALLEYS AND IN LOCATIONS THAT RECEIVE THE
MOST RAIN THIS AFTERNOON AND EARLY EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/GREIF
LONG TERM....JJ
AVIATION...JJ
Hazardous weather outlook, Jun 5, 1:20 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT TUE JUN 5 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
120 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL ONCE AGAIN CROSS EAST KENTUCKY
DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT CHANCE
THAT ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS THE MAIN THREAT. HEAVY RAINS WILL ALSO BE A THREAT FROM THE
STRONGER STORMS.

SOME PATCHES OF DENSE FOG ARE POSSIBLE TONIGHT...ESPECIALLY IN RIVER
VALLEYS AND AREAS THAT RECEIVE A LOT OF RAIN THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON AND EVENING AND SUNDAY
AFTERNOON THROUGH MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SEVERE WEATHER REPORTS THIS
AFTERNOON AND EVENING.

JJ/GREIF

In the hours before

Special weather statement, Jun 5, 1:38 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
138 PM EDT TUE JUN 5 2007

KYZ050-051-051830-
BATH-MONTGOMERY-
138 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM TO AFFECT BATH AND NORTHERN MONTGOMERY
COUNTIES THROUGH 230 PM EDT THIS AFTERNOON...

AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SIDEVIEW...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR SIDEVIEW AROUND 145 PM EDT...GRASSY LICK
AROUND 150 PM EDT...JUDY AROUND 155 PM EDT...MOUNT STERLING AROUND
200 PM EDT...AND STOOPS AROUND 205 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:34 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe26 min
Jun 5, 2:58 PM EDTSevere Thunderstorm WarningJKLElliott32 min
Jun 5, 3:18 PM EDTSevere Thunderstorm WarningJKLMorgan27 min
Jun 5, 3:24 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe36 min
Jun 5, 3:34 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin41 min
Jun 5, 4:02 PM EDTSevere Thunderstorm WarningJKLRockcastle28 min
Jun 5, 4:11 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin34 min
Jun 5, 4:45 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike45 min
Jun 5, 4:50 PM EDTSevere Thunderstorm WarningJKLJackson25 min
Jun 5, 4:53 PM EDTSevere Thunderstorm WarningJKLLaurel, Rockcastle52 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningJKLClay44 min
Jun 5, 5:41 PM EDTSevere Thunderstorm WarningJKLLaurel, Rockcastle49 min
Jun 5, 5:43 PM EDTSevere Thunderstorm WarningJKLEstill47 min
Jun 5, 5:59 PM EDTSevere Thunderstorm WarningJKLJackson46 min
Jun 5, 6:07 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry38 min
Jun 5, 6:12 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley63 min
Jun 5, 6:20 PM EDTSevere Thunderstorm WarningJKLClay, Leslie50 min
Jun 5, 6:27 PM EDTSevere Thunderstorm WarningJKLWolfe33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.